Direct Oral Anticoagulation Management in the Setting of Gastrointestinal Bleeding
A 78-year-old woman with past medical history significant for atrial fibrillation (AF), hypertension, and endometrial cancer in remission after total abdominal hysterectomy presents to the emergency department with a one-day history of fatigue, dyspnea on exertion, and lightheadedness upon standing. She also reports passing two tarry black stools the evening prior to presentation, and another black stool the morning of admission to the hospital. She denies hematochezia or hematemesis. Ten years ago, the patient had an episode of upper gastrointestinal (GI) bleeding related to peptic ulcer disease in the setting of warfarin and aspirin therapy for carotid stenosis.
The patient is a former smoker with a 20 pack per year history. Her medications include apixaban 5 mg twice daily, aspirin 81 mg, amlodipine, atenolol, atorvastatin, digoxin, hydrochlorothiazide, and raloxifene. Her last dose of apixaban was 24 hours prior to presentation. On physical examination, the patient appears pale with conjunctival pallor. She is afebrile, blood pressure is 118/58 mm Hg, heart rate is 79 beats per minute, and oxygen saturation is 100% on room air. A soft systolic murmur is heard over the lower left sternal border. Her abdomen is soft and non-tender. Her rectal exam is significant for black, guaiac positive stool. A complete blood count is significant for a hemoglobin level of 8.2 g/dL (last hemoglobin three months prior to presentation was 14.8 g/dL). The prothrombin time is 16.7 seconds (reference range, 12.3-14.9 seconds), and her serum creatinine is within normal limits.
After the patient is started on a proton pump inhibitor (PPI) drip, an esophagogastroduodenoscopy (EGD) is performed, revealing a gastric ulcer containing a visible vessel oozing blood. The bleeding vessel is treated with an injection of epinephrine and gold probe cautery, following which hemostasis is achieved. H. pylori serologies are sent and are negative. Post-procedure hemoglobin level is 6.9 g/dL, and 1 unit packed red blood cells is transfused, with a rise in hemoglobin to 8.0 g/dL.
Prior to discharge, which of the following is the best next step in management?